Know The Risks of Taking the Wrong Emergency Contraceptive Pills From Experts
Emergency contraceptive pills (ECPs) are a vital tool for preventing unintended pregnancies after unprotected sex or contraceptive failure. However, taking the wrong type or dose of ECP can have serious consequences. It’s pertinent to know the potential risks and side effects of taking the wrong ECP and why it is essential to consult a healthcare provider before taking any emergency contraception.
Seeking professional advice from a healthcare provider is also essential to determine the right type and dosage of ECP and ensure that it is safe and effective for you.
Dr Bharathi Ramesh, Senior Consultant, Obstetrician & Gynaecologist, Motherhood Hospitals, Banashankari, Bangalore, says, “Oral contraceptives drugs are used to prevent pregnancy and hormone formulations that may contain both progesterone and oestrogen or just progesterone. The process of releasing the egg from the ovary is called ovulation, and it is controlled by hormones in women, these pills have substances inside that stop the ovaries from producing eggs during ovulation. Additionally, they promote cervical mucus thickening to create a barrier between sperm and any possible released eggs.”
The birth control pill is a type of contraception that contains different doses of hormones namely progestin and estrogen to prevent pregnancy, usually, these side effects indicate that the body is adjusting to the new pill and these effects are likely to clear up after 2 to 3 months.
SYMPTOMS TO CHECK OUT FOR
Dr Ramesh shares the symptoms that may be an indication that you’re taking the wrong pill-
Irregular or excessive bleeding
Breakthrough bleeding is a common side effect that occurs in the first three months of taking the pill. The effect of the pill may vary with some experiencing spotting between bleeds while others experience a long period altogether. These symptoms can be normal however bleeding excessively for a long period even after 2 to 3 months after taking the pill may be a concern.
One may experience headaches due to factors such as lifestyle or even birth control because oral contraceptives may vary in terms of hormone dosage. Headaches are sometimes linked to hormonal fluctuations in women, so if you are experiencing more frequent or severe headaches, it is advised to consult a doctor.
Hair loss is a rare side effect of the pill and the severity of hair loss can range from thinning to losing large clumps of hair. Experiencing hair loss can be an indicator that your body is especially sensitive to the hormones used in oral contraception.
Experiencing extreme highs and lows along with changes in your mood may be a sign of your body adjusting to the pill. Frequent mood swings affecting your well-being and overall health may indicate that you are taking the wrong pill.
The hormones in oral contraceptives have different effects on different women. Some women experience nausea after taking the pill, which can make them feel unpleasant throughout the day. These effects take place because the body is adjusting to the pill. However, if the symptoms persist for a longer period and are also accompanied by vomiting, it is advised to consult a doctor.
Hormonal contraceptives may also alter changes in your skin such as increased acne or facial hair. Skin change is a common phenomenon especially during the first 2 to 3 months of starting the pill however these effects clear up by the time your body gets used to the change. If you continue experiencing these symptoms, you may speak to your doctor about possible alternatives.
Other effects may include:
- Sudden shortness of breath
- Difficulty breathing, seeing, or speaking
- A feeling of pressure in the chest
- Experiencing swelling and pain in your legs or arms
HOW TO PLAN TAKING EMERGENCY CONTRACEPTIVE PILLS
Mistakes occur. It’s a natural part of life. When it comes to birth control, however, a mistake can have serious consequences: an unplanned pregnancy. “The pack of birth control pills is actually made for you to take one pill a day for 21 days or 28 days in a row. It is critical to take your birth control pills as directed in order to maintain consistent protection from pregnancy. However, you may occasionally forget to take a pill (or two) or begin your pack late. What you should do depends on the type of pill you take (combination or progestin-only) and when you missed the pill during the month,” says Dr. M. Niharika, Senior Gynaecologist, Kamineni Hospitals, Hyderabad.
If you forget one pill or are one day late starting your package, you should take it as soon as you realize you forgot it, even if it means taking two pills in one day. You can then resume taking the remaining pills on your regular schedule. It is not very essential, to be on a safer side you can use barrier for one day or other.
“If you miss two pills in a row, take one as soon as you realize you missed one, even if it means taking two pills in one day. The second missed pill should be discarded. Then, continue taking the remaining pills on a regular basis,” adds Dr. M. Niharika.
The birth control method you used in your twenties or thirties may not be the best option in your forties and fifties. Your body has evolved. Your life has most likely changed as well. Now is the time to talk with your doctor about your contraception options.
Estrogen-containing birth control can also increase the risk of heart disease and blood clots. Smokers over the age of 35 should also avoid taking estrogen-containing birth control pills. Hormone-free or progestin-only birth control may be an option for these women.
As a woman, it is crucial to check on the effects experienced while taking a birth control pill. Everybody reacts differently so determining the right birth control pill may also pose a trial-and-error situation for some. In these cases, being transparent with your doctor regarding the symptoms you experience is important for further follow-ups.